Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Austin/San Antonio, TX

September 22, 2018Bandera County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 22, 2018, 12:28 AM CDT for Bandera County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2018, 12:28 AM CDT (05:28 UTC)
Expired
Sep 22, 2018, 3:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bandera County, TX

The radar

The Austin/San Antonio radar (KEWX), 102 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 1:13 AM CDTFLASH FLOODBandera, TXLAW ENFORCEMENT REPORTS THAT ROADS ARE BEGINNING TO FLOOD DUE TO HEAVY RAIN. PARTS OF HIGHWAY 16 AND HIGHWAY 173 ARE CLOSED. OTHER CALLS FOR FLOODED ROADS ARE ALSO COMING IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WGUS54 KEWX 220528
FFWEWX
TXC019-220830-
/O.NEW.KEWX.FF.W.0037.180922T0528Z-180922T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1228 AM CDT SAT SEP 22 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Central Bandera County in south central Texas...

* Until 330 AM CDT

* At 1227 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 2 to 3 inches 
  of rain has fallen in a short amount of time, with isolated 
  pockets near 4 inches. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Medina, Bandera, Pipe Creek, Bandera Falls, Hill Country State
  Natural Area, Lakehills, Kronkosky State Natural Area and Lake
  Medina Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 2976 9888 2962 9896 2963 9919 2972 9931
      2985 9928 2985 9907

$$

RUNYEN
1 follow-up statement
791 
WGUS74 KEWX 220614
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
114 AM CDT SAT SEP 22 2018

TXC019-220830-
/O.CON.KEWX.FF.W.0037.000000T0000Z-180922T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bandera TX-
114 AM CDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
CENTRAL BANDERA COUNTY...

At 112 AM CDT, local law enforcement reported flash flooding is 
occurring along some low spots of Highway 16 and Highway 173. 
Doppler radar estimates between 2 and 4 inches of rain has fallen in 
some spots. Flash flooding is already occurring.

Some locations that will experience flooding include...
Medina, Bandera, Pipe Creek, Bandera Falls, Hill Country State
Natural Area, Lakehills, Kronkosky State Natural Area and Lake Medina
Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 2976 9888 2962 9896 2963 9919 2972 9931
      2985 9928 2985 9907

$$

RUNYEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:38 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 21, 9:38 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
938 PM CDT Fri Sep 21 2018

.UPDATE...
Scattered showers and thunderstorms will continue overnight as a cold
front moves into our CWA. The extent of the convection has been less
than we previously forecast and we have lowered the POPs over the
northern and western parts of the area. The front is currently
approaching Val Verde County from the northwest. It should continue
to move to the southeast through the night and produce showers and
thunderstorms. The 00Z sounding from the DRT showed 1.92" PW, so
there is still excessive moisture in the atmosphere. Locally heavy
rain is possible and some this could lead to flash flooding. The
Flash Flood Watch will continue into Saturday.

&&

.PREV DISCUSSION... /ISSUED 649 PM CDT Fri Sep 21 2018/

AVIATION...
Timing of convection will be tough the next 24 hours. Until frontal
convection develops closer to the predawn hours, VCSH will be listed
in many of the time periods as a very moist atmosphere will allow
for some pop up convection after the sun goes down and the low level
jet strengthens. Cluster of storms out by DRT has weakened with
several outflows in that region. Another cluster of storms to the
east of AUS is pushing an outflow westward and may be a trigger for
later convection this evening. Will keep the NW wind out in DRT for
the duration of the TAF forecast...I-35 sites getting the wind shift
likely late morning. Prior to that, have a prevailing group of
showers predawn through late morning at AUS/SAT/SSF. No mention of TS
right now, but later shifts will likely have to add in for some
smaller time period. Cloud decks to should lower to MVFR all areas
after midnight...likely sooner at SAT/SSF. Not out of the question
that we could touch IFR before convection hits in the early morning.

PREV DISCUSSION... /ISSUED 314 PM CDT Fri Sep 21 2018/

SHORT TERM (Tonight through Sunday)...
Late afternoon surface observations show a cold front located across
the lower Trans Pecos region of west Texas, with plenty of moist,
southerly flow in place across south central Texas. The 21/12Z upper
air observations also show very high moisture in place with
precipitable water values around 2.2" at both CRP and DRT.

We are beginning to see some clearing as of late this afternoon
across portions of Val Verde county. As the above mentioned cold
front moves southward, we expect a line of showers and storms to
develop across the southern Edwards Plateau and Rio Grande plains
late this afternoon and evening. This line of convection is then
expected to move eastward through the remainder of this evening into
the overnight hours. Given good agreement among the hi-res models in
showing a line of convection moving southward overnight, we will
issue a Flash Flood Watch for portions of the Rio Grande plains,
southern Edwards Plateau and Hill Country. This will include counties
along and north of a Del Rio to Hondo to Burnet line. We contemplated
adding Maverick county into the watch, as the models do show a weak
signal for some heavier amounts this far south along the Rio Grande.
However, our confidence is a little low as of now and we will leave
Maverick county out of the Watch. With deep moisture, efficient
precipitation producing processes (tall, skinny CAPEs) and possible
training of cells along the front and wet ground, some flash flooding
is certainly possible. For now, the watch area will not cover the
I-35 corridor. However, we still can't rule out some pockets of heavy
rainfall late tonight into Saturday morning along the I-35 corridor.
We will continue to monitor radar trends and model data and adjust
the Flash Flood Watch as necessary.

For late Saturday afternoon into Saturday evening, the cold front
should slide east and focus the better rain chances into areas east
of the I-35 corridor. Deep moisture will remain in place and with
frontal lift, we will continue to show a very good chance for
rainfall. On Sunday, the coastal plains and Highway 77 corridor will
continue to be favored for additional rainfall, with lesser chances
westward across the I-35 corridor and Hill Country. As for expected
rainfall amounts, the models have trended a little lower along the
I-35 corridor and a little higher across the southern Edwards
Plateau. For this event (tonight through Sunday), we will forecast
widespread 1-3 inches, with isolated higher amounts of 5 to 6 inches.
The focus for the higher totals is expected to remain in the Flash
Flood Watch Area.

LONG TERM (Sunday night through Friday)...
For Sunday night, the better rain chances will be located across the
coastal plains and Highway 77 corridor. Farther west, it appears
some drier air moving in from the west will greatly limit rainfall
chances. On Monday, the cold front will weaken as return southerly
flow spreads back across all of south central Texas. Rain chances
will again be favored across the coastal plains and Highway 77
corridor where deeper moisture will be found.

For the middle portion of the upcoming work week, a broad upper
trough will linger over the central and southern U.S. plains. A cold
front tries to make some southward progress into central Texas on
Wednesday, but may very well slow down and not move through or stall
over the region. Given a potential slow-moving or stalled front, the
weak upper trough and plenty of moisture, we will keep rain chances
in the forecast through the middle and later portion of the upcoming
work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  79  69  84  71 /  70  80  30  30  20
Austin Bergstrom Intl Airport  75  80  69  84  70 /  60  80  40  30  20
New Braunfels Muni Airport     75  81  69  85  70 /  60  80  30  20  10
Burnet Muni Airport            71  75  66  80  68 /  80  50  20  30  20
Del Rio Intl Airport           71  80  68  84  68 /  80  30  10  10  -
Georgetown Muni Airport        74  79  68  82  69 /  70  80  40  30  20
Hondo Muni Airport             74  82  68  83  69 /  70  80  20  20  10
San Marcos Muni Airport        75  81  68  85  70 /  60  70  40  20  20
La Grange - Fayette Regional   76  87  72  86  72 /  40  80  60  40  30
San Antonio Intl Airport       75  81  68  84  71 /  70  90  30  20  10
Stinson Muni Airport           77  82  70  85  72 /  60  90  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for Bandera-Blanco-
Burnet-Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-
Uvalde-Val Verde.

&&

Mesoscale/Aviation...09
Synoptic/Grids...05
Hazardous weather outlook, Sep 21, 4:41 AM CDT, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
441 AM CDT Fri Sep 21 2018

TXZ171>173-183>194-202>209-217>225-228-221000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
441 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are possible
today. More numerous showers and storms are expect to develop
tonight across portions of the Hill Country and Rio Grande.
Pockets of locally heavy rainfall tonight across this region
could lead to flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for numerous showers and storms will shift eastward
on Saturday. Pockets of locally heavy rainfall could lead to minor
flooding issues across the southern and eastern Hill Country, and
along and east of the I-35 corridor on Saturday.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

In the hours before

Special weather statement, Sep 21, 7:04 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
704 PM CDT FRI SEP 21 2018

TXZ194-209-220045-
Fayette TX-Lee TX-
704 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE AND NORTHEASTERN
FAYETTE COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Round Top, or 9 miles southeast of Giddings, moving
north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Giddings, Round Top, Carmine, Winedale, Ledbetter, Nechanitz and
Waldeck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3000 9681 3022 9694 3031 9674 3025 9671
      3024 9674 3020 9674 3016 9679 3014 9676
      3015 9671 3017 9669 3015 9668 3015 9666
      3009 9663
TIME...MOT...LOC 0004Z 165DEG 9KT 3010 9681

YURA
Special weather statement, Sep 21, 9:39 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
939 PM CDT FRI SEP 21 2018

TXZ194-220330-
Lee TX-
939 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL
1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dime Box, or 12 miles east of Lexington, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm. Some
small hail is also possible with this storm.

Locations impacted include...
Dime Box, Lake Somerville State Park & Trailway, Old Dime Box and
Loebau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9669 3025 9689 3049 9693 3049 9690
      3048 9691 3046 9690 3046 9688 3043 9687
      3043 9685 3039 9679 3032 9674 3032 9669
TIME...MOT...LOC 0238Z 194DEG 8KT 3035 9681

YURA
Special weather statement, Sep 21, 11:24 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1124 PM CDT FRI SEP 21 2018

TXZ173-220515-
Williamson TX-
1124 PM CDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 1215 AM CDT...

At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coupland, or 7 miles north of Elgin, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Taylor, Thrall, Coupland, Beyarsville, Rices Crossing and Noack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 9716 3040 9733 3042 9736 3042 9738
      3044 9740 3044 9742 3046 9744 3046 9746
      3048 9750 3052 9751 3061 9722
TIME...MOT...LOC 0424Z 258DEG 9KT 3045 9741

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:04 PM CDTSpecial Weather StatementEWXLee41 min
Sep 21, 9:39 PM CDTSpecial Weather StatementEWXLee51 min
Sep 21, 10:04 PM CDTAreal Flood AdvisoryEWXLee116 min
Sep 21, 10:50 PM CDTAreal Flood AdvisoryEWXLee, Travis, Williamson3 hr
Sep 21, 11:24 PM CDTSpecial Weather StatementEWXWilliamson51 min
Sep 21, 11:37 PM CDTFlash Flood WarningEWXWilliamson5 hr
Sep 22, 12:00 AM CDTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Sep 22, 1:01 AM CDTFlash Flood WarningEWXBurnet, Travis, Williamson6 hr
Sep 22, 1:29 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Sep 22, 1:41 AM CDTAreal Flood AdvisoryEWXMedina3 hr
Sep 22, 1:53 AM CDTSpecial Weather StatementEWXWilliamson37 min
Sep 22, 2:14 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Sep 22, 2:45 AM CDTRiver Flood WarningEWXWilliamson11 hr
Sep 22, 3:02 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 22, 3:12 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 22, 3:28 AM CDTSpecial Weather StatementEWXMedina32 min
Sep 22, 4:05 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio3 hr
Sep 22, 4:24 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 22, 4:28 AM CDTFlash Flood WarningEWXWilliamson2 hr
Sep 22, 4:33 AM CDTAreal Flood AdvisoryEWXComal, Hays3 hr
Sep 22, 5:11 AM CDTRiver Flood WarningEWXBandera4 hr
Sep 22, 5:22 AM CDTAreal Flood AdvisoryEWXTravis, Williamson113 min
Sep 22, 6:04 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr
Sep 22, 6:21 AM CDTRiver Flood WarningEWXBexar9 hr
Sep 22, 6:37 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina113 min
Sep 22, 8:48 AM CDTRiver Flood WarningEWXBexar36 hr
Sep 22, 8:48 AM CDTRiver Flood WarningEWXMedina26 hr
Sep 22, 8:48 AM CDTRiver Flood WarningEWXBexar55 hr
Sep 22, 9:05 AM CDTRiver Flood WarningEWXFrio3 days
Sep 22, 9:16 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Sep 22, 2:30 PM CDTRiver Flood WarningEWXVal Verde22 hr
Sep 22, 2:35 PM CDTRiver Flood WarningEWXBexar, Wilson24 hr
Sep 22, 6:59 PM CDTRiver Flood WarningEWXVal Verde22 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.